North Carolina, 2013

Damaging Wind in North Carolina, July 16, 2013

July 16, 2013 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 16, 2:49 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 2:49 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
349 PM EDT TUE JUL 16 2013

.SYNOPSIS...
A SPRAWLING AREA OF HIGH PRESSURE WILL BRING SEASONABLY HOT AND
HUMID WEATHER TO THE REGION THROUGH FRIDAY. A COLD FRONT WILL MOVE
INTO THE REGION LATE IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A WEAK SFC TROUGH CURRENTLY BISECTS THE LOCAL AREA FROM NW TO SE
(ALONG A LINE FROM CHO-RIC-NTU). MEANWHILE...A STRONG H5 RIDGE
REMAINS CENTERED OVER THE MIDWEST...AND EXTENDS EASTWARD INTO THE
MID-ATLANTIC. WITH HOT/HUMID CONDITIONS IN PLACE THIS
AFTERNOON...HAVE SEEN SOME ISOLD/WIDELY SCT TSTMS FIRING IN THE
VICINITY OF THE SFC TROUGH. THE SFC TROUGH AND ITS ASSOCIATED
CONVECTION WILL CONTINUE TO DRIFT S-SE THROUGH THE EARLY
EVENING HOURS...SO WILL MAINTAIN 20-30% POPS FROM LKU TO OFP TO
THE MIDDLE PENINSULA. FARTHER NORTH...SOME DRIER AIR HAS MOVED
SOUTHWARD OVER THE MD EASTERN SHORE AND THE NORTHERN NECK WHICH
SHOULD ELIMINATE ANY CHC OF TSTMS. PCPN THIS EVENING WILL WANE AFTER
SUNSET WITH QUICK CLEARING. LOWS GENERALLY 72-77.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
CONTINUED VERY WARM/HOT ACROSS THE REGION WED-FRI AS AN H5 RIDGE
OVER THE OH/TN VALLEYS CONTINUE TO BE THE DOMINATE WX FEATURE.
MAX TEMPS WILL BE IN THE LOW TO MID 90S ALL THREE DAYS. MAX HEAT
INDEX VALUES EACH DAY WILL BE IN THE 100-104 DEGREE RANGE. A FEW
LOCATIONS MAY TOP 105 DEGREES FOR AN HOUR OR TWO. HOWEVER...NOT
EXPECTING THIS TO BE WIDESPREAD ENOUGH ATTM TO WARRANT HEAT
ADVISORY HEADLINES. (SEE CLIMATE SECTION BELOW FOR DAILY RECORDS
AND OTHER STATS.). LOW MAINLY 72-77.

RAIN OPPORTUNITIES WILL LIKELY COME IN THE FORM OF MAINLY DIURNALLY
DRIVEN CONVECTION...FOCUSED PRIMARILY ALONG DEVELOPING LEE TROUGH
JUST WEST OF THE AREA AREA WED-FRI. THUS...AN ISOLD AFTN TSTM OR TWO
WILL BE POSSIBLE EACH DAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE MAJORITY OF GUIDANCE AGREES ON A MEAN PATTERN WITH A WESTERN
CONUS RIDGE AND AN EASTERN CONUS MEAN TROUGH WHICH LOOKS STRONGEST
THIS WEEKEND. THIS IS CLOSE TO BOTH THE GFS ENSEMBLE AND ECMWF
ENSEMBLES. THIS WILL PUSH A COLD FRONT INTO THE AREA BY SUNDAY. THEN
THE FRONT SHOULD MOVE INTO THE CAROLINAS AND STALL MONDAY AND
TUESDAY. THIS FRONT WILL GIVE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TO RETURN TO THE AREA FOR SATURDAY AND SUNDAY. AS THE
FRONT PUSHES SOUTH OF THE AREA ON MONDAY THE BEST CHANCE FOR
LINGERING THUNDERSTORMS WILL BE OVER THE SOUTHERN PART OF THE AREA.
HOWEVER THERE CONTINUES TO BE SOME UNCERTAINTY ABOUT HOW FAST THE
FRONT WILL MOVE SOUTH AND EXACTLY WHERE IT WILL STALL. TODAY'S MODELS
ALL PUSH IT FARTHER SOUTH THEN MONDAY'S DID. SO THE TREND IS FOR DRIER
AND SLIGHTLY COOLER WEATHER BY EARLY NEXT WEEK. IT WILL NOT BE AS HOT
THIS WEEKEND WITH HIGHS IN THE UPPER 80S AND PLENTY OF HUMIDITY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A BROAD AREA OF HIGH PRESSURE ALOFT WILL REMAIN IN PLACE OVER THE
REGION THROUGH THURSDAY...RESULTING IN MOSTLY CLEAR SKIES...MAINLY
DRY CONDITIONS...AND LIGHT AND VARIABLE WINDS. A WEAK SURFACE
TROUGH ALONG THE COAST STRETCHING INTO NE NC TONIGHT INTO WEDNESDAY
IS EXPECTED TO BECOME MORE OF A LEE TROUGH FEATURE BY THURSDAY.
THIS WEAK BOUNDARY SHOULD PROVIDE JUST ENOUGH LIFT/FOCUS TO ENERGY
AND MOISTURE FOR ISOLATED THUNDERSTORMS TO DEVELOP EACH
AFTN...TAPERING OFF AROUND SUNSET WITH THE LOSS OF DAYTIME
HEATING. HIGH PRESSURE BEGINS TO BREAKDOWN ON FRIDAY AS A COLD
FRONT APPROACHES THE MID ATLANTIC REGION FROM THE NORTHWEST.
EXPECT INCREASING HIGH CLOUDS AS WELL AS INCREASING SW WINDS AHEAD
OF THE FRONTAL PASSAGE. THE COLD FRONT IS FORECAST TO MOVE INTO
THE AREA ON SATURDAY AND THEN STALL NEAR THE COAST INTO EARLY NEXT
WEEK...RESULTING IN THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS
WITHIN THIS TIMEFRAME.

&&

.MARINE...
WINDS WILL REMAIN LIGHT UNDER SMALL CRAFT ADVISORY SPEEDS INTO THE
WEEKEND. THE MODELS AGREE ON A WEAK BOUNDARY MOVING WEST OF THE
WATERS TONIGHT. ON WEDNESDAY WINDS WILL SLOWLY SHIFT BACK TO THE
SOUTH AND CONTINUE SOUTH AND SOUTHWEST INTO THE WEEKEND. AS THE
FRONT APPROACHES FROM THE NORTHWEST ON SATURDAY...WINDS WILL PICK
UP SOME AND CONTINUE UNTIL THE FRONT PASSES. THE WINDS SHOULD REMAIN
UNDER SMALL CRAFT THROUGH THE WEEKEND. WAVES AND SEAS WILL BE 1 TO 2
FEET ON THE BAY AND 2 TO 3 FEET OVER THE OCEAN WITH SEAS BUILDING TO
4 FEET BY THE WEEKEND OVER THE COASTAL WATERS AHEAD OF THE FRONT.

&&

.CLIMATE...
RECORD HIGHS THE NEXT FEW DAYS...

       TODAY (7/16) 	WED (7/17) 	THU (7/18)
RIC 	101/1980 	 100/1980 	 101/1977
ORF 	102/1879 	 100/1887 	 104/1982
SBY  	 99/1915    	  97/1988 	 100/1953

RICHMOND AVERAGES 43 DAYS AT OR ABOVE 90 DEGREES EACH YEAR. THRU
7/15...RIC HAS HAD 24 DAYS AT OR ABOVE 90 DEGREES. RIC HAS REACHED
95+ DEGREES 3 TIMES THIS YEAR. TYPICALLY THERE ARE 14 DAYS PER YEAR AT
OR ABOVE 95 DEGREES AT RIC.

NORFOLK AVERAGES 35 DAYS AT OR ABOVE 90 DEGREES EACH YEAR. THRU
7/15...ORF HAS HAD 16 DAYS AT OR ABOVE 90 DEGREES. ORF HAS REACHED
95+ DEGREES 3 TIMES THIS YEAR. TYPICALLY THERE ARE 9 DAYS PER YEAR
AT OR ABOVE 95 DEGREES AT ORF.

SALISBURY AVERAGES 27 DAYS AT OR ABOVE 90 DEGREES EACH YEAR. THRU
7/15...SBY HAS HAD 18 DAYS AT OR ABOVE 90 DEGREES. SBY HAS NOT
REACHED 95 DEGREES YET THIS YEAR. TYPICALLY THERE ARE 6 DAYS PER
YEAR AT OR ABOVE 95 DEGREES AT SBY.

&&

.EQUIPMENT...
KAKQ RADAR CONTINUES TO GO UP AND DOWN. TECHNICIANS ARE CURRENTLY
WORKING TO FIX THE PROBLEM.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...JAB
AVIATION...JAO/BMD
MARINE...JAB
CLIMATE...AKQ
EQUIPMENT...AKQ
Hazardous weather outlook, Jul 16, 4:19 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
519 PM EDT TUE JUL 16 2013

NCZ012>017-030>032-102-VAZ048-049-060>073-079>084-087>098-172130-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
519 PM EDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
SOME OF THE STORMS MAY PRODUCE STRONG WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL TOP OUT BETWEEN 100 AND 104 DEGREES EACH
AFTERNOON FROM WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-172130-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
519 PM EDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-172130-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
519 PM EDT TUE JUL 16 2013

...AIR QUALITY ALERT IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

HEAT INDEX VALUES WILL TOP OUT BETWEEN 100 AND 104 DEGREES EACH
AFTERNOON FROM WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ074>078-085-086-099-100-172130-
MARYLAND BEACHES-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
519 PM EDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL TOP OUT BETWEEN 100 AND 104 DEGREES EACH
AFTERNOON FROM WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 4:36 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 PM EDT TUE JUL 16 2013

VAZ087-088-092-162200-
GREENSVILLE-SOUTHAMPTON-SUSSEX-
536 PM EDT TUE JUL 16 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS GREENSVILLE...CITY OF
EMPORIA...SUSSEX AND SOUTHAMPTON COUNTIES THROUGH 600 PM EDT...

AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRAY...OR ABOUT 13 MILES NORTHEAST OF EMPORIA...MOVING SOUTH AT 15
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR MASON AT 545 PM EDT...
DREWRYVILLE AT 550 PM EDT...GRIZZARD AT 555 PM EDT...ADAMS GROVE AT
600 PM EDT.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3661 7722 3668 7760 3697 7740 3693 7719

MINNICK
Special weather statement, Jul 16, 4:42 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EDT TUE JUL 16 2013

NCZ013>015-030>032-162215-
BERTIE-CHOWAN-GATES-HERTFORD-PASQUOTANK-PERQUIMANS-
542 PM EDT TUE JUL 16 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERQUIMANS...BERTIE...
GATES...PASQUOTANK...CHOWAN AND HERTFORD COUNTIES THROUGH 615 PM
EDT...

AT 541 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HICKORY CROSSROADS...OR ABOUT 6 MILES NORTHEAST OF RYLAND...MOVING
SOUTHWEST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GLIDEN...AND...SIGN PINE AT 550
PM EDT...RYLAND...AND...ICARIA AT 555 PM EDT...MILL CROSSROADS...
AND...SMALLS CROSSROADS AT 600 PM EDT...ARROWHEAD BEACH AT 605 PM
EDT...NEWSOME STORE...AND...HARRELLSVILLE AT 610 PM EDT.

HAZARDS INCLUDE...
PEA SIZED HAIL.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3613 7670 3638 7691 3644 7643 3624 7631

MINNICK
Special weather statement, Jul 16, 4:59 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
559 PM EDT TUE JUL 16 2013

NCZ012-VAZ087-088-092-162245-
GREENSVILLE-NORTHAMPTON-SOUTHAMPTON-SUSSEX-
559 PM EDT TUE JUL 16 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHAMPTON...
GREENSVILLE...CITY OF EMPORIA...SUSSEX AND SOUTHAMPTON COUNTIES
THROUGH 645 PM EDT...

AT 559 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DREWRYVILLE...OR ABOUT 10 MILES NORTHWEST OF BOYKINS...MOVING SOUTH
AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LITTLE TEXAS AT 615 PM EDT...
BRYANTS CORNER AT 620 PM EDT...MARGARETTSVILLE AT 630 PM EDT...
GALATIA...AND...SEABOARD AT 640 PM EDT.

HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

LAT...LON 3649 7765 3688 7745 3682 7711 3655 7711
      3654 7716 3653 7715 3652 7711 3647 7711
      3645 7714 3643 7713 3640 7715

MINNICK
Special weather statement, Jul 16, 5:26 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
626 PM EDT TUE JUL 16 2013

NCZ015-030>032-162300-
BERTIE-CHOWAN-PASQUOTANK-PERQUIMANS-
626 PM EDT TUE JUL 16 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERQUIMANS...BERTIE...
PASQUOTANK AND CHOWAN COUNTIES THROUGH 700 PM EDT...

AT 626 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LIGHT NIXON FORK...OR ABOUT OVER HERTFORD...MOVING WEST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR YEOPIM STATION AT 635 PM EDT...
SAINT JOHNS AT 650 PM EDT...EDENTON...AND...HANCOCK AT 700 PM EDT.

HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3617 7694 3628 7628 3612 7616 3609 7621
      3610 7624 3607 7640 3601 7646 3600 7652
      3600 7659 3604 7662 3603 7668 3599 7667
      3596 7672 3595 7669 3592 7669 3587 7673
      3586 7678

MINNICK
Special weather statement, Jul 16, 5:32 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
632 PM EDT TUE JUL 16 2013

NCZ012-013-VAZ087-092-162300-
GREENSVILLE-HERTFORD-NORTHAMPTON-SOUTHAMPTON-
632 PM EDT TUE JUL 16 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHAMPTON...HERTFORD...
GREENSVILLE AND SOUTHAMPTON COUNTIES THROUGH 700 PM EDT...

AT 632 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SEVERN...OR ABOUT 5 MILES NORTHWEST OF MURFREESBORO...MOVING SOUTH AT
15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PENDLETON AT 640 PM EDT...
CHOWAN UNIVERSITY...AND...MURFREESBORO AT 645 PM EDT...CONWAY AT 650
PM EDT...MILWAUKEE AT 655 PM EDT.

HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3631 7700 3636 7741 3665 7732 3661 7703

MINNICK
Special weather statement, Jul 16, 5:51 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT TUE JUL 16 2013

VAZ062-063-069>071-162345-
CHESTERFIELD-GOOCHLAND-HANOVER-HENRICO-POWHATAN-
651 PM EDT TUE JUL 16 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHESTERFIELD...GOOCHLAND...
HANOVER...HENRICO...CITY OF RICHMOND AND POWHATAN COUNTIES THROUGH
745 PM EDT...

AT 651 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GILMAN...OR ABOUT 6 MILES WEST OF RANDOLPH MACON COLLEGE...MOVING
SOUTH AT 35 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3728 7753 3750 7788 3796 7767 3784 7744

JBILLET

The radar

The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
July 16, 5:54 PM EST to 6:00 PM EST
Where
Northampton County, 0.69 mi N of Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.440, -77.230

Trees were downed on Route 35. Also, a swimming pool was blown several hundred feet into a cornfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468447.